« Uh-Oh - Plateau | Home | Side Effects (#2) »

Side Effects (#1)

Posted by Frederick Wasti
Apr 26 2012

During Part A of my clinical trial at Dana-Farber I guess I take some rather potent medications (and I will take another, potentially more potent one - Alemtuzumab - in Part B, too).

The good news is that, technically, none of these meds fully qualify as a "chemotherapy" drug. (I'll talk about the differences between what is and what is not a chemotherapy drug in another post sometime soon.) Because of the fact that none of these is actually a "chemo" drug, the long term side effects are (on paper, at least) kept to a minimum.

However, there certainly are a number of side effects that I am experiencing as the trial proceeds, and I would like to mention some of them here.

I first want to make clear, though, that none of the side effects are debilitating or intolerable. (And I'm not a "no pain, no gain" kind of guy anyway.) Therapy for leukemia is not expected to be the proverbial "walk in the park", and my opinion so far is that it isn't. However, so far, I have to believe that the medications that I am absorbing are doing a lot more harm to my aberrant lymphocytes than they are doing to the rest of me.

One reason for bringing up this little catalog of side effects now is that I have found some of the "annoyances" becoming more pronounced lately. Specifically, having just gone through three days of high-dose Methylprednisone last week (as I also did during the first week of the trial back in March), I have found that the side effects seemed more significant than that first time around.

Going back to the early days of the trial, the most pronounced side effect I encountered was the intense groggy stupor that an intravenous 50 mg dose of Benadryl can bring about. I am administered Benadryl each Wednesday, as a "pre-medication" before I am given my dose of Ofatumumab. The good news now is that I no longer am given 50 mg of the Benadryl - after the first couple of times, where I seemed to tolerate the Ofatumumab pretty well, the dose of Benadryl has been mercifully cut back to 25 mg, and I am no longer left feeling like a 400 pound walking-dead zombie after the Benadryl infusion progresses, but something more like a 300 pound Rip van Winkle. I guess that's progress (?). However, I do have to say that the Benadryl grogginess this past Wednesday did seem more pronounced than usual.

As for the Ofatumumab, I do have to say that its side effects are possibly the least of any of the medications I have been receiving (except possibly for the innocuous two Tylenol pills I am given as another Wednesday pre-medication). It does take a few hours to infuse the Ofatumumab into my bloodstream, and I gradually start to get a stronger and stronger "heavy head" as the infusion progresses, but it never even morphs into an headache. Nonetheless, by the time the Ofatumumab infusion has finished, I am left with a pronounced "washed out" feeling, but it's not overwhelming by any means, and it's generally gone by the next morning anyway. So, I am left hoping that Ofatumumab is treating my leukemia cells more rudely than it is treating the rest of me.

But, when all is said and done, I am convinced that it is the Methylprednisone that gives me the strongest little medley of side effects of any of the weapons in my anti-CLL arsenal, and I'll cover the "joys" of high dose Methylprednisone in my next entry.

Categories: Leukemia